Mertazapine spacing me out!


I have recently been diagnosed with Fibromyalgia after also being Hypothyroid for 18 years.

My rheumatologist prescribed me a very low dose of Mertazapine to be taken before bedtime. I took the first one last night (aprox 4mg) and it completely wiped me out today. I not only felt incredibly drowsy but also very spaced out too. I spoke to my GP and she suggested I waited until the weekend before trying it again as she said that for most people the drowsiness wears off after you've been taking it for a while.

Is anyone else taking this and if so what effects if any did you get?

Thank you

5 Replies

  • Hi Scissorhappy

    Welcome to the forum and it is wonderful to make your acquaintance. I sincerely hope that you find the forum useful, informative and loads of fun! I have pasted you a link below to our mother site, FibroAction which hosts loads of useful Fibro information.

    FibroAction Website:

    I am so sorry to read that you are experiencing this with your Mertazapine. This medication is an antidepressant and can cause the kind of side effect that you have described. I have pasted you the NHS Choices link to this drug below:

    NHS Choices - Mertazapine:

    Quite often side effects can dissipate, however, it is always useful to keep a diary of what is happening to you in case they do not and you need to discuss the issue with your GP or Medical Specialist. I want to wish you all the best of luck, and I genuinely hope that you find the answers that you so desperately desire and deserve.

    All my hopes and dreams for you


  • Hi I was on this drug was taking 45mg a night it did make me sleep well but I am also taking a lot of other drugs too so can't say if it made me really drowsiest or if it was the other drugs ive just came off it as I put on 2 stone in 4 months!!! This drug is notorious for weight gain x

  • I am on remeron, but I take it at night. It doesn't make me drowsy, but everyone can act differently to meds. That does seem like an extreme reaction if you are taking it at night. But like Ken said, it can take time for a medication to get into your system and work like it's supposed to. But talking to your GP is certainly the right course.

  • Hi I was prescribed it by my doctor and it wiped me out as well. It was like taking sleeping pills. The first night I took them I slept for about 12 hours. I only took them for a month then I asked the doctor to stop prescribing them to me. I was told by a friend that has ME that they would help and they did. My symptoms have calmed right down but as well as not liking taking them I was told that they were steroids. I have a friend who takes steroids and is 17 stone and size 24. So if you carry on taking them be careful.

  • Thank you everyone, it's interesting to hear other people's stories.

    My GP thinks I must be very sensitive to them, she suggested I try them again on a weekend but to be honest it's taken me two days to get over the effects of take in one 4 mg tab! Don't want to go through that again even if it is a weekend. She also warned me about the weight, so I think I'm going to give these a miss.

    She did say she could prescribe something different so will take that route.

You may also like...